Interior Health (IH) is urging residents using or considering using drugs to reconsider, or take steps to prevent overdose, following several severe illicit drug overdoses in the Castlegar area.
The overdoses appear to be the result of cocaine contaminated with fentanyl.
Anyone using illicit drugs is advised to take steps to reduce the risk:
· Don’t mix different drugs (including pharmaceutical medications, street drugs, and alcohol).
· Don’t take drugs when you are alone. Use in the company of someone who can administer help or call 9-1-1 if you experience an overdose.
· Keep an eye out for your friends – stay together and look out for each other.
· Use less and pace yourself. Do testers to check strength – take a small sample of a drug before taking your usual dosage.
· Carry a naloxone kit and know how to use it. A list of locations to get a kit can be found on the Toward the Heart Site Finder.
· Recognize the signs of an overdose: slow or no breathing, gurgling or gasping, lips/fingertips turning blue, difficult to awaken, or non-responsive.
· If someone is experiencing an overdose or is witnessing an overdose, follow the SAVE ME stepsand call 9-1-1 immediately.
· Consider treatment options – talk with your healthcare provider or contact one of our Mental Health and Substance Use offices in IH, which offer a full range of services to improve the health and well-being of people with substance use problems.
For more resources and links related to overdose and substance use, visit: https://www.interiorhealth.ca/AboutUs/Leadership/MHO/Pages/PHEmergency.aspx
Interior Health is committed to promoting healthy lifestyles and providing a wide range of quality health-care services to more than 750,000 people living across B.C.’s vast interior. For more information, visit www.interiorhealth.ca,follow us on Twitter @Interior_Health, follow us onInstagram @weareIH,
or like us on Facebook at www.facebook.com/InteriorHealth.